Alert archive / Hawaii / Winter Storm Warnings in 2021
Winter Storm Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Jan 25, 2021, 3:06 AM HST for Hawaii County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2021, 3:06 AM HST (13:06 UTC)
- Expired
- Jan 26, 2021, 3:24 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WWHW40 PHFO 251306 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 306 AM HST Mon Jan 25 2021 ...HEAVY SNOW EXPECTED FOR MAUNA KEA AND MAUNA LOA... .Moist air and a trough aloft will combine to produce periods of heavy snow between tonight and Tuesday. Snow levels are expected to be between 11,500 and 12,500 feet during this event. HIZ028-260215- /O.UPG.PHFO.WW.Y.0002.000000T0000Z-210127T0400Z/ /O.NEW.PHFO.WS.W.0001.210125T1306Z-210127T0400Z/ Big Island Summits- 306 AM HST Mon Jan 25 2021 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Heavy snow. Additional snow accumulations of up to 12 inches. Winds gusting as high as 45 mph. * WHERE...Big Island Summits above 11500 feet of elevations. * WHEN...Until 6 PM Tuesday. * IMPACTS...Travel could be very difficult or impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Travel to the summits should be postponed until the threat diminishes. && $$ Donaldson
3 follow-up statements
070 WWHW40 PHFO 260047 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 247 PM HST Mon Jan 25 2021 ...HEAVY SNOW EXPECTED FOR MAUNA KEA AND MAUNA LOA... .Moist and unstable conditions will produce periods of heavy snow into Tuesday. Snow levels are expected to be between 11,500 and 12,500 feet during this event. HIZ028-261400- /O.CON.PHFO.WS.W.0001.000000T0000Z-210127T0400Z/ Big Island Summits- 247 PM HST Mon Jan 25 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Heavy snow with additional accumulations of up to 8 inches. * WHERE...Big Island Summits above 11,500 feet in elevation. * WHEN...Until 6 PM Tuesday. * IMPACTS...Travel could be very difficult or impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Travel to the summits should be postponed until the threat diminishes. && $$
002 WWHW40 PHFO 261346 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 346 AM HST Tue Jan 26 2021 ...HEAVY SNOW EXPECTED FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA UNTIL THIS EVENING... .Moist and unstable conditions will produce periods of heavy snow over the highest summits of the Big Island today. Snow levels are expected to range between 11,500 and 12,500 feet during this event. Below freezing temperatures and high humidity levels will bring periods of ice accumulations in addition to the snowfall. HIZ028-270400- /O.CON.PHFO.WS.W.0001.000000T0000Z-210127T0400Z/ Big Island Summits- 346 AM HST Tue Jan 26 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Heavy snow with additional accumulations of up to 6 inches. Additional ice accumulations are also expected. * WHERE...Big Island summits above 11,500 feet in elevation. * WHEN...Until 6 PM this evening. * IMPACTS...Travel could be very difficult or impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Travel to the summits should be postponed until the threat diminishes. && $$ RCB
001 WWHW40 PHFO 270124 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 324 PM HST Tue Jan 26 2021 HIZ028-270230- /O.CAN.PHFO.WS.W.0001.000000T0000Z-210127T0400Z/ Big Island Summits- 324 PM HST Tue Jan 26 2021 ...WINTER STORM WARNING IS CANCELLED... Passing snow showers are possible tonight, though significant accumulation of new snow is not expected. $$ Wroe
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Jan 24, 8:39 PM HST, 6 hours 27 minutes earlier.
Area forecast discussion, Jan 24, 8:39 PM HST, 6 hours 27 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 839 PM HST Sun Jan 24 2021 .SYNOPSIS... A strong high northeast of the area and a trough to the southwest will combine to produce locally strong southeast winds over the islands through midweek. Very humid air carried by the southeast flow will keep the Big Island quite wet over the next couple of days. The smaller islands will be less rainy, but some of the rain may reach the smaller islands by mid-week. During the second half of the week the trough will move away to the west. Winds will shift out of the east and rainfall will diminish. && .DISCUSSION... A strong 1039 mb high far northeast of the area and a trough about 675 miles west of Kauai are combining to produce locally strong east to southeast winds over the main Hawaiian Islands. High clouds blanket the area. Radars show widespread showers moving over the Big Island from the southeast, with only isolated showers over the smaller islands. A deep northwest to southeast trough aloft will persist west of the islands over the next few days. This trough is making the atmosphere over the islands unstable and helping to pull very moist air over the islands from the southeast. This will produce heavy rain over the Big Island with snow over the summits of Mauna Kea and Mauna Loa. A Flash Flood Watch and a Winter Weather Advisory are in effect for the Big Island. Less rain will reach the smaller island, at least through Monday evening. Some of the moisture may spread over the smaller islands by Tuesday. The global models show the trough aloft weakening starting Wednesday as a ridge aloft builds over the area from the north. The atmosphere over the islands will become more stable and the moist air will move away to the west. That should bring a decrease in rainfall for the second half of the week, with showers focused over mainly windward areas. && .AVIATION... Breezy east-southeast winds continue in windward areas tonight and Monday. Meanwhile winds will remain generally light in leeward areas tonight, with moderate east-southeast winds developing during the day. The most unsettled weather is expected over east and southeast facing sections of the Big Island where widespread MVFR conditions can be expected, with occasional IFR cigs/vsbys. Across the smaller islands passing showers will bring temporary MVFR cigs/vsbys to windward areas, with shower coverage expected to increase late tonight and continue through the day Monday. Generally VFR conditions will prevail in leeward areas, although beginning Monday afternoon, some MVFR cigs/vsbys could become more common. AIRMET Sierra remains in effect for mountain obscuration across northeast through southeast facing sections of Kauai, Oahu, and the Big Island. These conditions will likely continue through the night and may expand to include Maui and Molokai. AIRMET Tango remains in effect for low level turbulence over and downwind of the terrain of all islands. These conditions are expected to continue through Monday. AIRMET Tango is also in effect for strong surface winds over some adjacent coastal waters. && MARINE... Strong east-southeast winds associated with high pressure will continue over the Hawaiian waters through the upcoming week. Rough conditions with seas at and above the Small Craft Advisory level of 10 ft will be the result across exposed waters. Surf along east facing shores will remain rough due to the aforementioned strong onshore winds locally and upstream across the eastern Pacific driving large seas through the area. The advisory in place will continue through much of the week. Surf along north and west facing shores will steadily lower through Monday as the northwest swell eases. Large scale pattern change across the Pacific over the past week featuring a blocking pattern setting up east of the Date Line will translate to an end to the active run of large swells that began in the second half of December and continued through the first half of January. Surf will respond and drop well below the January average Tuesday through midweek. For the long range, guidance shows the developing hurricane-force low around 2000 nm northwest of Hawaii this evening tracking northward toward the western Aleutians through Tuesday. Wave models reflect this and show small, long-period energy arriving through the day Thursday out of the west-northwest, then trending up out of the northwest Friday into the weekend. Large errors typically associated with these sources lead to low forecast confidence. Surf along south facing shores will trend up Monday night through midweek, as an out-of-season Tasman source arrives. Nearshore PacIOOS buoy observations at Samoa reflected this source moving through a few days ago, which increases confidence locally. Surf should drop and return to normal levels through the second half of the week. && High Surf Advisory until 6 PM Tuesday for east facing shores of the Big Island, Mauai, Molokai, Oahu and Kauai. Flash Flood Watch through Tuesday afternoon for the Big Island. Winter Weather Advisory through 6 PM Tuesday for the summits of Mauna Kea and Mauna Loa on the Big Island. Small Craft Advisory until 6 PM Wednesday for all Hawaiian waters. DISCUSSION...Donaldson AVIATION...Jelsema MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:23 PM HST | Winter Weather Advisory | HFO | Hawaii | 12 hr |
| Jan 25, 2:09 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 25, 4:24 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 25, 7:26 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Jan 25, 10:47 AM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Jan 25, 1:48 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Winter Storm Warnings in Hawaii, 2021Every winter storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.